Elspeth Lax – Experience of Central Vision Loss – Distorted Sight
In January 2011 I was driving to a meeting when all of a sudden my sight became distorted in my right eye, there was no warning, no pain. As I looked at the car in front of me the number plate seemed to be duplicated, one on top of the other and the letters seemed to look dark in places and lighter in other places. As its 27 years that I have been running the PXE Support Group (the first in the world) I have a vast knowledge on the condition and knew immediately that the distorted vision I was experiencing was due to changes to my Central Vision. I rang the Eye Hospital and spoke to a doctor in Eye Casualty and was seen later that day (Thurs) after having the ususal sight tests I was given an OCT scan which didn’t show up any problems ( this is not unusual as can take a day or two before it shows up on the OCT scan but shows up on the fluorescein angiogram immediately). As my Eye Specialist was at another hospital he was contacted and said I was not to worry, he would see me the following week on the Monday. I went back to the Eye Unit and had the usual sight tests, then had several different drops put in both eyes, this was then followed by an OCT scan which did show a slight change, however when the fluorescein angiogram was taken it was obvious to us straight away what was happening and it was a great learning curve for me having supported so many pxe patients who have been experiencing central vision loss for so long and now it was happening to me so I had knowledge of this first hand. A couple of days later I was given an injection in my right eye.
Please note: once you have been given an injection in the eye it is not unusual to see big floaters in that eye. They can appear to look like circles (one large one and some smaller ones) floating around in the eye (note you cannot see them if you look in the mirror), to me they looked like some balsamic vinegar with some olive oil around the outside of each circle (I know it sounds like I have gone mad but its the easiest way to describe them). As the days go by the circles eventually disappear and can take a day or two to disappear completely again some people say they don’t have the floaters, but the ones that do can last for a day or maybe up to 4 or 5 days after the injection is administered.
Don’t forget, I have been through this myself so if you want to talk about it so you know exactly what to expect just give me a call on Tel. No. 01628 476687.